Bilateral Dislocation of Temporomandibular Joint Induced by Haloperidol Following Suicide Attempt: A Case Report

  • Zakaria Zakariaei Department of Medical Sciences and Toxicology, School of Medicine, Tehran University of Medical Sciences, Tehran, Iran.
  • Shervin Taslimi Department of Psychiatry, Roozbeh Psychiatric Hospital, Tehran University of Medical Sciences, Tehran, Iran.
  • Mohammad Amin Tabatabaiefar Department of Medical Genetics, School of Medicine, Ahvaz Jundishapour University of Medical Sciences, Ahvaz, Iran.
  • Mosa Arghand Dargahi Department of Medical Sciences and Toxicology, School of Medicine, Tehran University of Medical Sciences, Tehran, Iran.
Keywords: Dystonia, Temporomandibular joint, Haloperidol, Suicide

Abstract

Drug induced dystonic reactions are among common presentations of patients in emergency departments, and typically occur with antidopaminergic agents as their extra-pyramidal side effects. Dystonic reactions usually occur within the first few hours or days after commencing a drug or dose increase. Unlike other extra-pyramidal side effects, a patient may experience acute dystonic reactions (ADRs) with the administration of just a single dose. Oromandibular dystonia is a subtype of dystonia which can present with perioral manifestations. In extreme cases, it can lead to temporomandibular dislocation. Haloperidol, as a high potent typical antipsychotic drug, can induce dystonia with blocking D2 dopamine receptors. The present paper reports a case of bilateral dislocation of temporomandibular joint following ingestion of haloperidol in a suicidal attempt in a 17 years old girl.

References

Nasrallah HA, Tandon R. Classic antipsychotic medications. In: Schatzberg AF, Nemeroff CB, editors. The American Psychiatric Publishing Textbook of Psychopharmacology. 4th ed. Arlington, VA: American Psychiatric Publishing, Inc.; 2009. p. 533-54.

Bronstein AC, Spyker DA Cantilena LR, Green JL, Rumack BH, Giffin SL. 2008 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 26th Annual Report, 2009. Clin Toxicol 2009;47:911-1084.

Juurlink D. Antipsychotics. In: Flomenbaum NE, Goldfrank LR, Hoffman RS, Howland MA, Lewin NA, Nelson LS, editors. Goldfrank's Toxicologic Emergencies. 8th ed. Vol. 2. NewYork: McGraw- Hill; 2006. p. 1039-51.

Schonwald S, Ellenhorn MJ. Psychotropic drugs. In: Ellenhorn's Medical Toxicology: A Synopsis and Study Guide. Philadelphia, PA: Lippincott Williams and Wilkins; 2001. p. 333-43.

Ropper AH, Samuels MA. Abnormalities of movement and posture caused by disease of the basal ganglia. In: Ropper AH, Samuels MA. Adams and Victor's Principles of Neurology. 9th ed. New York: Mc Grow-Hill; 2009. p. m61-77.

Fadare JO, Owolabi LF. Carbamazepine-induced dystonia, a case report. Neurology Asia 2009;14(2):165-6.

Levine M, Burns MJ. Antipsychotic agent. In: Shannon MW, Borron SW, Burns MJ, editors. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007. p. 703-20.

Wirshing WC. Movement disorders associated with neuroleptic treatment. J Clin Psychiatry 2001;62 Suppl 21:15-8.

Freed E. Alcohol-triggered-neuroleptic-induced tremor, rigidity and dystonia. Med J Aust 1981;2(1):44-5.

van Harten PN, Hoek HW, Kahn RS. Acute dystonia induced by drug treatment. BMJ 1999;319(7210):623-6.

Keepers GA, Casey DE. Use of neuroleptic-induced extrapyramidal symptoms to predict future vulnerability to side effects. Am J Psychiatry 1991;148(1):85-9.

Sankhla C, Lai EC, Jankovic J. Peripherally induced oromandibular dystonia. J Neurol Neurosurg Psychiatry 1998;65(5):722-8.

Eken C, Güler V, Koparan C, Çicek M. Temporomandibular joint dislocation due to haloperidol induced acute dystonia: a case report and review of the literature. Erciyes Med J 2009;1:10-3.

Ibrahim ZY, Brooks EF. Neuroleptic-induced bilateral temporomandibular joint dislocation. Am J Psychiatry 1996;153(2):293-4.

How to Cite
1.
Zakariaei Z, Taslimi S, Tabatabaiefar MA, Arghand Dargahi M. Bilateral Dislocation of Temporomandibular Joint Induced by Haloperidol Following Suicide Attempt: A Case Report. Acta Med Iran. 50(3):213-215.
Section
Articles